How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-A-Greene Your Own Question
Dr-A-Greene
Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience:  Clinical and Forensic Psychologist
60381331
Type Your Mental Health Question Here...
Dr-A-Greene is online now
A new question is answered every 9 seconds

Best newest medical treatment for my lack of feeling

Customer Question

Best newest medical treatment for my lack of feeling depression - currently on cymbalta not working anymore feels like I'm inside looking out an feeling nothing but panic sometimes
Submitted: 5 years ago.
Category: Mental Health
Expert:  Howard Wise replied 5 years ago.
Good morning,

I am not qualified to answer your question. I am writing to let you know that you may not get a response to your question until tomorrow morning. I don't see any other experts online now.
Expert:  Dr-A-Greene replied 5 years ago.

Well, I see a variety of medications that you have taken (SSRIs and SNRIs mostly). In order to best assist you, I would need to know a few things:

1) how long have you been treated for depression overall?

2) do you have anxiety with the depression?

3) have you been checked for medical causes (hypothyroid or hormone depletion, for example)?

I will await your answers.

Thank you!

Dr. G.

Customer: replied 5 years ago.

Hi Dr G

Have been treated on and off this time for 4 years.

Have notice that my anxiety is increasing - very near panic if I start to think I'm never going to feel right again.

Have no hormonal depletions at this stage. I am a Type 1 Diabetic and have been for 8 years and really have had some kind of downer eversince.

But also had low feelings throughout my life. I just don't like feeling nothing and its as if I'm in my own little world looking out at all the happiness around me which I can't see to reach no matter how I try. (And I'm totally aware of it - just wonder if there is anything which could help me)

Expert:  Dr-A-Greene replied 5 years ago.

Thank you for answering my questions. I'm really glad for the new information, especially the piece about the diabetes. I don't think that it's a coincidence that the more severe depression has come with the diabetes diagnosis. It's not unusual for diabetics to have depression too (it's unfortunately common). This can occur for a variety of reasons, not the least of which is the stress that inevitably comes with managing the condition.

1) Dietary/glucose control will be important, as I'm sure you know. However, keeping your sugar at too low of a level can be a problem too. When blood sugar is too low it can cause depression, fatigue, and feelings of "derealization" - feeling like you're not real or outside of your body. Do you take your sugar often? If so, does it run high or low?

2) The usefulness of medications depends on enzymes in the liver. Specifically, there is an enzyme called CYP-450 that breaks down most antidepressant medications. People with diabetes sometimes have trouble breaking down the medications and more of it gets excreted without being absorbed. Having medical tests of liver function may be helpful.

3) The near panic and derealization that you're feeling could be linked to medical causes, but it could also just be a normal change over time (you mentioned that you were prone to depression, etc throughout your life). In panic or anxiety, a straight SSRI (selective serotonin reuptake inhibitor) like prozac, celexa, lexapro, etc may be better. Drugs that stimulate norepinephrine (SNRI's like Cymbalta or Effexor) can make anxiety worse. Also, a benzodiazepine like Xanax will make the derealization (the "outside looking in") feeling worse.

4) A vitamin B regimen may help with energy without causing anxiety.

5) Magnesium may help with anxiety as well

6) Stay away from herbal depression remedies like St. John's Wort, as it shouldn't be taken with diabetes meds.

I look forward to your thoughts so far...

Thanks,

Dr. G.

Dr-A-Greene, Psychologist
Category: Mental Health
Satisfied Customers: 309
Experience: Clinical and Forensic Psychologist
Dr-A-Greene and other Mental Health Specialists are ready to help you
Customer: replied 5 years ago.

thank you - I will try the Vit B and magnesium and - cut out the xanex! Thank you!!

Expert:  Dr-A-Greene replied 5 years ago.

Okay - best of luck to you! If you have any further questions, please let me know!

Take care,

Dr. G.